North Dakota, 2012

Hail and Damaging Winds in North Dakota, May 2, 2012

May 2, 2012 · NWS BIS · 9 events in 6 counties and zones

A mid level disturbance lifting into the Dakotas triggered scattered strong to severe thunderstorms along a surface warm front over far southern North Dakota during the evening hours of May 2nd. The severe storms produced large hail and high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A mid level disturbance lifting into the Dakotas triggered scattered strong to severe thunderstorms along a surface warm front over far southern North Dakota during the evening hours of May 2nd. The severe storms produced large hail and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 2, 1:31 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, May 2, 1:31 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT WED MAY 2 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
SHORTWAVES IN FAST SOUTHWEST MID LEVEL FLOW WILL BRING PERIODS OF
SHOWERS AND THUNDERSTORMS TO WESTERN AND CENTRAL NORTH DAKOTA.
USED A BLEND OF THE GFS AND ECMWF.

FIRST SHORTWAVE NOW IN EXITING NORTHERN NORTH DAKOTA WITH BAND OF
LIGHT SHOWERS WEST TO EAST OVER THE CENTRAL COUNTIES. EXPECT
PRECIPITATION TO INCREASE OVERNIGHT AS NEXT SHORTWAVE NOW OVER
MONTANA AND IDAHO BORDER MOVES QUICKLY EAST. GREATEST INSTABILITY
WILL REMAIN TO SOUTH OF THE REGION. SHORTWAVE RIDGING MOVES OVER
THE STATE ON THURSDAY BEFORE THE NEXT SYSTEM APPROACHES THURSDAY
NIGHT AND EARLY FRIDAY.

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...

MODELS ARE IN OVERALL GOOD AGREEMENT WITH THE TIMING AND SET UP OF
SYNOPTIC FEATURES DURING THE EXTENDED PERIOD...SO HAVE UTILIZED A
BLEND OF MODELS.

AN ACTIVE PATTERN WILL CONTINUE FROM THE SHORT TERM AND INTO THE
MEDIUM TERM THROUGH THE END OF THE WEEK. AN UPPER LEVEL TROUGH OVER
THE WESTERN PACIFIC IS PROGGED TO MOVE EAST OVER THE PACIFIC
NORTHWEST AND INTO THE LEE OF THE ROCKIES BY THE END OF THE WEEK.
EMBEDDED SHORTWAVES IN SOUTHWESTERLY FLOW ALOFT AHEAD OF THE
AFOREMENTIONED TROUGH ALOFT...WILL CONTINUE TO KEEP CHANCES OF
PRECIPITATION IN THE FORM OF RAIN SHOWERS THROUGH THE END OF THE
WEEK. FRIDAY EVENING THROUGH SATURDAY MORNING AND AGAIN ON SATURDAY
EVENING THROUGH SUNDAY EARLY MORNING...MODELS DEPICT MODEST
INSTABILITY WITH ML CAPE VALUES OF 400 TO 600 J/KG...ENOUGH TO
GENERATE ISOLATED RUN OF THE MILL THUNDERSTORMS.

SATURDAY AND THROUGH MONDAY...THE AFOREMENTIONED TROUGH ALOFT IS
FORECAST TO DEEPEN AND LIFT EAST AND NORTH ACROSS THE DAKOTAS AND
OVER SOUTHERN MANITOBA. PRECIPITATION CHANCES IN THE FORM OF RAIN
SHOWERS WILL CONTINUE THROUGH MONDAY AS THE AREA REMAINS UNDER THE
INFLUENCE OF THE LOW. HAVE NOT INCLUDED THE MENTION OF THUNDERSTORMS
IN THE GRIDS DURING THIS PERIOD...AS MODELS HAVE DEPICTED WEAK
INSTABILITY.

AFTER MONDAY...THE LOW IS PROGGED TO MOVE AWAY FROM THE
REGION...ALLOWING FOR A RIDGE TO BUILD ALOFT OVER THE REGION.
DECIDED TO KEEP SLIGHT CHANCE OF LIGHT RAIN SHOWERS AS THERE IS SOME
DISAGREEMENT BETWEEN MODELS ON THE SPEED IN WHICH THE LOW WILL MOVE
AWAY FROM THE REGION AND HOW QUICKLY THE RIDGE ALOFT WILL BUILD OVER
THE REGION.

&&

.AVIATION...
VFR CONDITIONS WILL GENERALLY PREVAIL ACROSS ALL SITES THROUGHOUT
THE TAF PERIOD. AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE OVER
EASTERN MONTANA LATER THIS EVENING AND INTO TONIGHT GENERATING LIGHT
RAIN SHOWERS AND SCATTERED THUNDERSTORMS ACROSS MOST SITES...WITH
ONLY LIGHT RAIN SHOWERS EXPECTED AT KISN. INITIATION OF CONVECTION
WILL OCCUR BY 21Z FOR KDIK AND WILL SPREAD EAST TO KBIS/KMOT AFTER
00Z...AND THEN TO KJMS AFTER MIDNIGHT...WITH THE GREATEST LIKELIHOOD
OF THUNDERSTORMS BETWEEN 01 TO 07Z. WITHIN ANY
THUNDERSTORMS...EXPECT TEMPORARY MVFR CONDITIONS. FOR THE TIME
BEING...HAVE KEPT VCTS IN TAFS AND WILL CONTINUE TO MONITOR
CONDITIONS AND MAKE CHANGES AS WARRANTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....LTH
AVIATION...LTH
Hazardous weather outlook, May 2, 1:27 AM MST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
327 AM CDT WED MAY 2 2012

NDZ017>023-025-031>037-040>048-050-051-030830-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
327 AM CDT WED MAY 2 2012 /227 AM MDT WED MAY 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WESTERN AND CENTRAL
NORTH DAKOTA LATE THIS EVENING AND INTO THE NIGHT. HOWEVER...NO
SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND
SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-030830-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
327 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN NORTH DAKOTA
THIS MORNING.

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS NORTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND
SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

The radar

The Bismarck radar (KBIS), 159 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
May 2, 4:43 PM MST to 4:46 PM MST
Where
Adams County, Haynes
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.970, -102.470

Thunderstorm Wind, Emmons

When
May 2, 7:05 PM CST to 7:14 PM CST
Where
Emmons County, 0.96 mi W of Linton Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
46.220, -100.250

Hail, Stutsman

When
May 2, 7:32 PM CST to 7:37 PM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.910, -98.710

Hail, McIntosh

When
May 2, 7:35 PM CST to 7:45 PM CST
Where
McIntosh County, 0.84 mi NW of Wishek
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.260, -99.560

Hail, Logan

When
May 2, 7:37 PM CST to 7:41 PM CST
Where
Logan County, 0.69 mi N of Napoleon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.510, -99.770

Hail, Logan

When
May 2, 7:40 PM CST to 7:45 PM CST
Where
Logan County, 0.69 mi N of Napoleon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.510, -99.770

Hail, McIntosh

When
May 2, 8:00 PM CST to 8:03 PM CST
Where
McIntosh County, 6.7 mi ENE of Danzig
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.180, -99.350

Thunderstorm Wind, McIntosh

When
May 2, 8:07 PM CST to 8:12 PM CST
Where
McIntosh County, 22.75 mi NE of Ashley
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
46.260, -99.030

The strong thunderstorm winds blew over a basketball pole cemented in the ground.

Thunderstorm Wind, Dickey

When
May 2, 9:11 PM CST to 9:16 PM CST
Where
Dickey County, 0.48 mi W of Fullerton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.170, -98.430

Pea size hail was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372203, 372211, 372205, 372207, 372206, 372208, 372209, 372212, 372214.